Allopurinol is the most commonly prescribed urate-lowering therapy for the management of gout. Serious adverse reactions associated with allopurinol, while rare, are feared owing to the high mortality. Such reactions can manifest as a rash combined with eosinophilia, leukocytosis, fever, hepatitis and progressive kidney failure. Risk factors for allopurinol-related severe adverse reactions include the recent introduction of allopurinol, the presence of the HLA-B(*)58:01 allele, and factors that influence the drug concentration. The interactions between allopurinol, its metabolite, oxypurinol, and T cells have been studied, and evidence exists that the presence of the HLA-B(*)58:01 allele and a high concentration of oxypurinol function synergistically to increase the number of potentially immunogenic-peptide-oxypurinol-HLA-B(*)58:01 complexes on the cell surface, thereby increasing the risk of T-cell sensitization and a subsequent adverse reaction. This Review will discuss the above issues and place this in the clinical context of reducing the risk of serious adverse reactions.